Formula

The Wall Street Journal is reporting on the continuing dangers associated with compounding pharmacies:

Nearly a year after a nationwide outbreak of fungal meningitis erupted, new cases of the disease are still emerging, and efforts to tighten regulation of the type of pharmacy behind the outbreak are moving slowly.

The Food and Drug Administration has reported 14 multistate or national voluntary recalls so far this year of products made by so-called compounding pharmacies, which custom-mix large batches of medications not available from pharmaceutical companies. The FDA reported only two recalls of products from

such pharmacies in 2012, including the recall of the injection behind the fungal-meningitis cases. There were none in the four years before that.

The medicines recalled this year by their makers include cataract drops, testosterone pellets and an injection like the one behind the meningitis outbreak.

Fungal meningitis is rare in people, and little is known about its effects.  Tom Chiller, MD, CDC Associate Director for Epidemiologic Science, emphasizes that there may still be more cases to come, as people may not fall ill for months after infection.

“There’s no way this is over for several years,” Chiller said.

Additionally, spinal taps (also known as lumbar punctures) and other tests may come up negative despite infection, as in the case of one patient:

But about five months after a spinal tap showed he was OK, a series of symptoms were unrelenting. Headaches wouldn’t go away; his eyes were ultrasensitive to light. On March 7, a test confirmed the 59-year-old’s worst fears: his blood sample had the mold found in the contaminated steroids.

The New England Compounding Pharmacy isn’t the only pharmacy that has had to recall its products recently.  The Wall Street Journal further reports that “on Aug. 11, Specialty Compounding LLC of Cedar Park, Texas, voluntarily recalled all of its sterilized products after 15 people developed bloodstream infections caused by Rhodococcus equi, a bacteria, following injection with a mineral supplement used to treat conditions associated with low-calcium levels or for cardiac arrest.”

If you or a loved one has been affected by a compounding pharmacy product, contact us online or toll free at 1-800-644-1734.

Share this Post
Email this to someoneTweet about this on TwitterShare on FacebookShare on LinkedInShare on TumblrShare on Google+Print this page